by Neil Bauman, Ph.D.
A man asked:
I take Glyburide and Glucophage for Diabetes Type II. Is there any evidence that prolonged use of Glyburide or Glucophage XL is ototoxic?
I have no information indicating that Glucophage is ototoxic, so you shouldn’t have to worry about that drug.
Glyburide can be mildly ototoxic. It has been reported to cause tinnitus and dizziness in some people. However, if it is not making you dizzy, or making your tinnitus worse, then you likely don’t have to worry about this drug either.
At the same time, don’t let your guard down. Glyburide belongs to the class of drugs called Sulfonylureas, and other drugs in this class have reported ototoxic side effects such as hearing loss, tinnitus, ataxia, dizziness and vertigo. Since drugs in the same class tend to have the same side effects, it is still in the realm of possibility that Glyburide might also cause these side effects in some people.
If you notice any of these ototoxic side effects developing, talk to your doctor. You may want to consider switching medications if this happens.